zbMATH — the first resource for mathematics

On the general structure of epidemic systems. Global asymptotic stability. (English) Zbl 0622.92016
An n-dimensional ordinary differential equation of the form (e)ż\(=diag(z)(e+Az)+c\) is proposed to describe a general epidemic model. A motivation for such an equation is the classical SIR model.
By using the Lyapunov function of B. S. Goh [see Modeling and differential equations in biology, Conf., Carbondale 1978, Lect. Notes pure appl. Math., Vol. 58, 209-216 (1980; Zbl 0453.92015)], the authors are able to provide conditions for the global asymptotic stability of a strictly positive equilibrium \(z^*\). Finally several epidemic systems are discussed by applying the general results.
Reviewer: G.Karakostas

92D25 Population dynamics (general)
34D20 Stability of solutions to ordinary differential equations
PDF BibTeX Cite
Full Text: DOI
[1] Anderson, R.M.; May, R.M., The population dynamics of microparasites and their invertebrate hosts, Trans. R. philos. soc. B, 291, 451-524, (1981)
[2] Bailey, N.T.J., The mathematical theory of infectious diseases, (1975), Griffin London · Zbl 0115.37202
[3] Cooke, K.L.; Yorke, J.A., Some equations modelling growth processes and gonorrhea epidemics, Math. biosci., 16, 75-101, (1973) · Zbl 0251.92011
[4] Goh, B.S., Global stability in many species systems, Am. nat., 111, 135-143, (1977)
[5] Goh, B.S., Global stability in a class of prey-predator models, Bull. math. biol., 40, 525-533, (1978) · Zbl 0378.92009
[6] Hethcote, H.W., Asymptotic behaviour and stability in epidemic models, (), 83-92
[7] Hethcote, H.W., Qualitative analyses of communicable diseases models, Math. biosci., 28, 335-356, (1976) · Zbl 0326.92017
[8] Kermack, W.O.; McKendrik, A.G., Contributions to the mathematical theory of epidemics, (), 700-721, (Part I) · JFM 53.0517.01
[9] Krikorian, N., The Volterra model for three species predator-prey systems: boundedness and stability, J. math. biol., 7, 117-132, (1979) · Zbl 0403.92021
[10] La Salle, J.; Lefschetz, S., Stability by Lyapunov’s direct method, (1961), Academic New York · Zbl 0098.06102
[11] Levin, S.; Pimentel, D., Selection of intermediate rates of increase in parasite-host systems, Am. nat., 117, 308-315, (1981)
[12] Piccinini, L.C.; Stampacchia, G.; Vidossich, G., Differential equations in R^{n}, (1984), Springer-Verlag New York · Zbl 0535.34001
[13] Solimano, F.; Beretta, E., Graph theoretical criteria for stability and boundedness of predator-prey systems, Bull. math. biol., 44, 579-585, (1982) · Zbl 0496.92012
[14] Solimano, F.; Beretta, E., The Volterra prey-predator system: graph theoretical criteria for existence and stability of the equilibrium, (), 295-301
[15] Hethcote, H.W.; Yorke, J.A., Gonorrhea transmission and control, () · Zbl 0542.92026
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.